Oklahoma, 2011

High Wind in Oklahoma, April 15, 2011

April 15, 2011 · NWS OUN · 27 events in 27 counties and zones

A day after a damaging tornado event, several hours of strong winds developed over much of Oklahoma. The combination of a strong low pressure moving into the southeast United States, and a strong high pressure building south through plains caused very gusty winds, with numerous gusts over 60 mph reported over a large area.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$2,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A day after a damaging tornado event, several hours of strong winds developed over much of Oklahoma. The combination of a strong low pressure moving into the southeast United States, and a strong high pressure building south through plains caused very gusty winds, with numerous gusts over 60 mph reported over a large area. The sustained winds combined with the wind gusts caused some minor damage, with a couple of high profile vehicles overturned. The most numerous severe wind gusts occurred over western Oklahoma, although severe wind gusts were reported as far east as I-35. By the mid evening hours, the winds subsided somewhat, with wind gusts mostly in the 30s and 40s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 15, 5:40 AM CST, 10 minutes earlier.

Area forecast discussion, Apr 15, 5:40 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
640 AM CDT FRI APR 15 2011

.AVIATION...
WRAPAROUND CLOUDS INVADING N AND CENTRAL OK ARE STRADDLING THE
VFR/MVFR THRESHOLD. CIGS MAY PERSIST OVER THEIR CURRENT LOCATIONS
FOR MUCH OF THE DAY WHILE SPREADING A BIT FARTHER S FOR A WHILE
THIS MORNING. CIGS ALSO SHOULD LIFT SLIGHTLY BEFORE CLEARING OUT
THIS EVENING. VERY STRONG/GUSTY NW WINDS PREVAILING ALL AREAS
TODAY... STRONGEST IN NW OK... BUT SFC WINDS SHOULD DROP OFF
FAIRLY QUICKLY THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 443 AM CDT FRI APR 15 2011/

DISCUSSION...
WIND WILL BE THE HEADLINER TODAY. GUSTS 40-55MPH/35-45KT NOW BECOMING
MORE FREQUENT OVER W OK AS INTENSE LOW OVER KS MOVES SLOWLY E. WE
WILL KEEP THE WIND HEADLINES AS IS WITH HIGH WIND WARNING W AND
WIND ADVISORY NCENTRAL/CENTRAL OK INTO N TX. FIRE WEATHER WATCH IS
UPGRADED TO A RED FLAG WARNING. MIN RH MAY NOT QUITE REACH 20PCT
CRITERION AROUND CADDO COUNTY BUT WE WILL LEAVE THE AREA INTACT...
AND IN FACT WILL ADD STEPHENS AND JEFFERSON COUNTIES IN S OK. LOW
POPS WILL BE KEPT IN FOR SOME WRAPAROUND SHOWERS INTO MAINLY
NCENTRAL OK. HIGHS HAVE BEEN LOWERED INTO THE LOW-MID 50S IN
NCENTRAL OK WHERE COLD ADVECTION AND CLOUD COVER ARE LIKELY TO
KEEP IT CHILLY. COLD NIGHT TONIGHT WITH MUCH OF THE AREA FALLING
INTO THE 30S. WINDS WILL DECREASE BUT THERE SHOULD BE ENOUGH WIND
AND SUFFICIENT LACK OF MOISTURE TO PREVENT ANY WIDESPREAD FROST OR
FREEZE CONDITIONS. FAIRLY QUICK WARMUP OVER THE WEEKEND AS
LONGWAVE PATTERN TRANSITIONS TO LOW-AMPLITUDE ZONAL FLOW... WHICH
ALSO WILL KEEP MOST OF THE AREA IN THE ALL-TOO-FAMILIAR DRY
REGIME FOR MUCH OF THE NEXT WEEK. BUT WE WILL RETAIN SOME LOW POPS
MAINLY FOR E PARTS OF THE AREA WITH LOW-AMPLITUDE SYSTEMS AROUND
MON NIGHT/TUE AND AGAIN IN ABOUT A WEEK. LONG-TERM CLIMATOLOGY
WOULD INDICATE INCREASING PRECIP CHANCES GOING INTO LATE APRIL AND
MAY... ESPECIALLY WITH INDICATIONS OF A SLOW-MOVING SURFACE FRONT
SOMEWHERE IN TX DURING MUCH OF THE LATTER HALF OF NEXT WEEK. BUT
IT STILL SEEMS PRUDENT TO KEEP THE POPS ON THE LOW SIDE UNTIL
THERE ARE STRONGER INDICATIONS OF A CHANGE TOWARD A WETTER
PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  37  70  45 /  20  10   0  10
HOBART OK         66  33  70  44 /   0   0   0  10
WICHITA FALLS TX  73  38  75  48 /   0   0   0  10
GAGE OK           62  28  73  43 /  10   0   0  10
PONCA CITY OK     52  34  68  45 /  50  10   0  10
DURANT OK         67  40  70  49 /  10   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR OKZ008-013-019-020-
     025-026-028>030-039>041-044>046-050.

     HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR OKZ004>007-
     009>012-014>018-021>024-027-033>038.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR OKZ014-016-021>023-033>039-044-045.

TX...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TXZ086>090.

     HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ083>085.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR TXZ083>090.

&&

30/24/24
Hazardous weather outlook, Apr 15, 4:00 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT FRI APR 15 2011

OKZ004>048-050>052-TXZ083>090-151700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A COLD UPPER LOW WILL MOVE ACROSS KANSAS TODAY. AS THIS OCCURS...
THERE WILL BE A CHANCE OF SOME RAIN SHOWERS ACROSS PORTIONS OF
NORTHERN INTO CENTRAL OKLAHOMA. HOWEVER NO THUNDERSTORMS ARE
ANTICIPATED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...5 PERCENT.

OTHER HAZARDOUS WEATHER...
AN INTENSE AREA OF LOW PRESSURE WILL MOVE VERY SLOWLY EAST ACROSS
KANSAS TODAY. THIS WILL RESULT IN VERY STRONG NORTH TO NORTHWEST
WINDS THROUGHOUT THE DAY TODAY...OVER MUCH OF THE REGION. SUSTAINED
WINDS OF 25 TO 40 MPH WILL OCCUR WITH GUSTS OF 50 MPH COMMON.
POTENTIALLY DAMAGING GUSTS NEAR 60 MPH WILL BE POSSIBLE.  FOR
DETAILS...PLEASE REFER TO THE WIND ADVISORIES AND HIGH WIND WARNINGS
THAT ARE IN EFFECT.

CRITICAL FIRE WEATHER CONDITIONS ARE ALSO EXPECTED TO DEVELOP TODAY.
ALONG WITH THE VERY STRONG WINDS... THE DRY AIRMASS IN PLACE WILL
RESULT IN VERY LOW HUMIDITIES ACROSS PORTIONS OF WESTERN AND
SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS BY THIS AFTERNOON.
REFER TO THE RED FLAG WARNING FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE FOR THUNDERSTORMS FROM NEXT MONDAY THROUGH
THURSDAY.

OTHER HAZARDOUS WEATHER...
WINDS WILL DIMINISH FRIDAY NIGHT...AND PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS MAY EXPERIENCE A FROST OR FREEZE SATURDAY MORNING.

ELEVATED FIRE WEATHER CONCERNS WILL CONTINUE ACROSS PORTIONS OF THE
AREA ON MONDAY AND TUESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 high wind. Local standard time, as filed.

High Wind, Ellis

When
April 15, 5:50 AM CST to 12:00 PM CST
Where
Ellis forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Individual non-thunderstorm severe gusts of 65, 59, 60, 58, 62, 58, 66, 58, 68, 64, 63 60, and 60 mph were measured at the Arnett Mesonet site. The ASOS at Gage measured individual gusts of 60, 60, 70, 58, and 58 mph.

High Wind, Roger Mills

When
April 15, 5:50 AM CST to 12:00 PM CST
Where
Roger Mills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Individual non-thunderstorm severe gusts of 58, 66, 59, 62, 66, 58, 58, 69, 59, 62, 64, 58, 61, 62, 65, 68, 66, 60, 67, 69, 63, 58, 65, 68, 65, 68, 67, 66, 63, 68, and 71 mph were measured at the Cheyenne Mesonet site.

High Wind, Woods

When
April 15, 7:00 AM CST to 4:00 PM CST
Where
Woods forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Individual non-thunderstorm severe gusts of 61, 61, 58, 58, 64, 68, 62, and 61 mph were measured at the Freedom Mesonet site. The May Ranch Mesonet site measured severe gusts of 58, 59, 58, 58, 60, 60, 60, and 62 mph. The Alva Mesonet site measured severe gusts of 58, 58, 67, and 68 mph.

High Wind, Beckham

When
April 15, 7:30 AM CST to 2:00 PM CST
Where
Beckham forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Individual non-thunderstorm severe gusts of 59, 63, 58, 58, 58, 62, 60, and 63 mph were measured at the Erick Mesonet site.

High Wind, Dewey

When
April 15, 7:30 AM CST to 2:00 PM CST
Where
Dewey forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Four individual non-thunderstorm severe gusts of 58, were measured at the Putnam Mesonet site. The Camargo Mesonet site measured gusts of 61, 60, 62, 59, 64, 65, and 65 mph.

High Wind, Custer

When
April 15, 7:30 AM CST to 1:15 PM CST
Where
Custer forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

The Butler Mesonet site measured non-thunderstorm severe gusts of 60, 58, 64, 62, 68, 63, 63, 62, 60, 58, 58, 66, 63, 67, 62, 65, 64, 64, 58, 64, 63, and 68 mph. The Weatherford Mesonet measured gusts of 58, 62, and 58 mph. The peak wind at the Clinton ASOS was 62 mph.

High Wind, Harper

When
April 15, 7:30 AM CST to 12:00 PM CST
Where
Harper forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

The Buffalo Mesonet site measured non-thunderstorm severe gusts of 59, 59, 63, 61, 58, 63, 60, 59, 61, 58, 59, 62, 58, 67, 62, 59, 61, and 64 mph.

High Wind, Woodward

When
April 15, 8:00 AM CST to 12:00 PM CST
Where
Woodward forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

The Seiling Mesonet site measured non-thunderstorm severe gusts of 58, 60, 58, 58, and 64 mph. The Woodward Mesonet site measure gusts of 60, 58, 62, 63, 69, 62, 58, 60, 67, and 58 mph. The ASOS at Woodward recorded a peak gusts of 58 and 60 mph.

High Wind, Washita

When
April 15, 8:00 AM CST to 12:00 PM CST
Where
Washita forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
0 direct, 3 indirect
Property damage
$2,000
Reported by
Mesonet
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

The Bessie Mesonet site measured non-thunderstorm severe gusts of 58, 60, 59, 58, 62, 61, 58, 62, 58, 59, 65, 63, 64, 63, 58, 59, 58, 59, 58, 65, and 65 mph. The Retrop Mesonet measured a gust of 58 mph. The ASOS at Burns Flat recorded a peak gust of 64 mph. The severe winds blew over two semis driving along I-40 west of Canute at 1000 am cdt. Another semi carrying empty trailers was overturned at 1217 cdt at mile marker 54 on I-40. Monetary damages were estimated.

High Wind, Harmon

When
April 15, 8:30 AM CST to 12:00 PM CST
Where
Harmon forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Individual non-thunderstorm severe gusts of 58, 58, 58, 58, 66, and 58 mph were measured at the Gould Mesonet site.

High Wind, Kiowa

When
April 15, 9:00 AM CST to 1:00 PM CST
Where
Kiowa forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Individual non-thunderstorm severe gusts of 58, 59, and 60, and 59 mph were measured at the Willow Mesonet site. The Hobart ASOS measured a peak gust of 67 mph.

High Wind, Tillman

When
April 15, 9:30 AM CST to 12:00 PM CST
Where
Tillman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

The Frederick ASOS measured peak gusts of 58 and 63 mph.

High Wind, Comanche

When
April 15, 9:30 AM CST to 4:00 PM CST
Where
Comanche forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Individual non-thunderstorm severe gusts of 62, 61, and 65 mph were measured at the Medicine Park Mesonet site. The Lawton ASOS measured a peak gust of 59 mph.

High Wind, Alfalfa

When
April 15, 10:30 AM CST to 4:00 PM CST
Where
Alfalfa forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

The Carmen Mesonet site measured a non-thunderstorm severe gusts of 60 mph.

High Wind, Jackson

When
April 15, 11:00 AM CST to 12:30 PM CST
Where
Jackson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

The Altus Mesonet site measured a non-thunderstorm severe gusts of 61 and 58 mph.

High Wind, Jefferson

When
April 15, 12:00 PM CST to 12:30 PM CST
Where
Jefferson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

The Ringling Mesonet site measured a non-thunderstorm severe gust of 61 mph.

High Wind, Cotton

When
April 15, 12:00 PM CST to 2:00 PM CST
Where
Cotton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

The Walters Mesonet site measured a non-thunderstorm severe gust of 61 mph.

High Wind, Caddo

When
April 15, 1:00 PM CST to 3:00 PM CST
Where
Caddo forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

The Walters Mesonet site measured a non-thunderstorm severe gust of 58 mph and the Hinton Mesonet measured a gust of 65 mph.

High Wind, Grady

When
April 15, 1:00 PM CST to 3:00 PM CST
Where
Grady forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

The Chickasha Mesonet site measured non-thunderstorm severe gusts of 60 and 61 mph.

High Wind, Canadian

When
April 15, 2:00 PM CST to 3:00 PM CST
Where
Canadian forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

The El Reno Mesonet site measured a non-thunderstorm severe gust of 62 mph. The AWOS near El Reno also measured a gust of 59 mph.

High Wind, Major

When
April 15, 3:00 PM CST to 4:00 PM CST
Where
Major forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

The Fairview Mesonet site measured a non-thunderstorm severe gust of 58 mph.

High Wind, Garfield

When
April 15, 3:30 PM CST
Where
Garfield forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Vance Air Force Base measured a non-thunderstorm severe gust of 58 mph.

High Wind, Stephens

When
April 15, 4:00 PM CST
Where
Stephens forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

The Velma Mesonet site measured a non-thunderstorm severe gust of 58 mph.

High Wind, McClain

When
April 15, 4:30 PM CST
Where
McClain forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

The Washington Mesonet site measured a non-thunderstorm severe gust of 59 mph.

High Wind, Logan

When
April 15, 4:30 PM CST
Where
Logan forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

The Marshall Mesonet site measured a non-thunderstorm severe gust of 59 mph.

High Wind, Oklahoma

When
April 15, 5:07 PM CST to 5:09 PM CST
Where
Oklahoma forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Wiley Post Airport measured a non-thunderstorm severe gust of 58 mph. Tinker Air Force Base also measured a gust of 59 mph.

High Wind, Kay

When
April 15, 6:55 PM CST to 7:45 PM CST
Where
Kay forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

The Blackwell Mesonet site measured a non-thunderstorm severe gust of 61 mph. The Ponca City ASOS also measured a wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308939, 308940, 309034, 309036, 309037, 309038, 309041, 309056, 309062, 309065, 309068, 309070, 309072, 309074, 309075, 309076, 309077, 309078, 309079, 309081, 309082, 309083, 309084, 309085, 309086, 309087, 309089.